Montana, 2003

Blizzard in Montana, December 26 to 28, 2003

December 26 to 28, 2003 · NWS BYZ · 18 events in 18 counties and zones

A powerful winter storm affected Southern Montana and Northern Wyoming during a three day period from December 26, 2003 through December 28, 2003. A strong arctic front ushered in colder air across the area as a deep trough moved across Montana.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A powerful winter storm affected Southern Montana and Northern Wyoming during a three day period from December 26, 2003 through December 28, 2003. A strong arctic front ushered in colder air across the area as a deep trough moved across Montana. A moist southwest flow aloft moved over this cold airmass at the surface and produced a prolonged period of snow across the area. In addition...a deep surface low moved across Wyoming into South Dakota resulting in strong northerly winds of 25 to 40 mph which produced significant blowing and drifting snow. The following is an extensive list of snowfall and drifting reports:6 inches 10E Baker ; 8 inches with 4-5ft drifts 15N Plevna; 6 inches with 2-3ft drifts 1NNW Baker; 10 inches with 4ft drifts and 50ft visibilities 6NE Albion; 12 inches with 4-5ft drifts 7W Ekalaka; 12-18 inches with 4ft drifts 14E Ashland; 18-24 inches with 4-5ft drifts 5E Lame Deer; 11 inches in Billings; 13 inches in Lockwood; 12 inches with 3ft drifts in Lavina; 7 inches with 2ft drifts and 500 yds visibility 4E Sumatra; 18 inches with 2-4ft drifts and 1/4 mile visibility in Pryor; 6 inches 2S Livingston; 6 inches with 4-6ft drifts in Springdale; 6 inches with 3ft drifts and 100ft visibilities in Melville; 10 inches with 6ft drifts and 100ft visibilities 13E Judith Gap; 13 inches with 4-5ft drifts 2E Ryegate; 8 inches with 3ft drifts 10N Hardin; 8 inches with 2-4ft drifts in Park City; 8 inches with 3ft drifts 11W Billings; 12 inches with 2ft drifts in Joliet; 15 inches with 6ft drifts in Judith Gap; 9 inches with 2-4ft drifts in Broadview; 6 inches with 2-3ft drifts 6N Fort Smith; 6 inches with 2-3ft drifts in Busby; 10 inches and winds 28G53 mph with frequent gusts above 35 mph 15N Pompeys Pillar; 6 inches with 1-2ft drifts 35SE Hardin; 8 inches 13N Roundup; 12 inches with 10ft drifts and zero visibility in Melstone; 6 inches with 1/4 mile visibilities 8SW Biddle; 6 inches in Miles City; 6 inches with frequent wind gusts to 35 mph and 50ft visibilities in Northern Crow Agency; 8 inches 5S Bighorn; 6 inches 2WSW Hardin; 7 inches with 4ft drifts 9NNE Reed Point; 20 inches 5ESE Klein; 10 inches West End Billings in Willshire Heights; 14 inches 5W Red Lodge with 16 inches at the Mountain Summit at 9400ft; 8 inches in Nye.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 26, 8:45 AM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Dec 26, 8:45 AM MST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
845 AM MST FRI DEC 26 2003

.SHORT TERM...VALID FOR TDY AND SAT...
WILL UPDATE THE ZONES AND THE AFP. WINTER STORM WELL UNDERWAY. ALREADY A
COUPLE OF INCHES OF SNOW IN BILLINGS OVER THE LAST FOUR HOURS. LARGE
SWATH OF 20+ DBZ RETURNS ON KBLX RADAR OVER SOUTH CENTRAL MONTANA MOVING
NORTH. VERY DEEP UPPER TROUGH PLOWING INTO THE DESERT SOUTHWEST CREATING
VERY IMPRESSIVE UPPER DIVERGENCE OVER MONTANA/IDAHO/WYOMING. THIS
PATTERN SHOULD PRODUCE BIG SNOWS OVER THE FORECAST AREA THROUGH THE DAY.
ANOTHER AREA OF CONVECTIVE SNOW OVER WYOMING SHIFTING NORTH. MAY SEE A
SMALL BREAK IN THE ACTION LATE THIS MORNING...ONLY TO SEE IT PICK UP
AGAIN THIS AFTERNOON. WILL UPGRADE ADVISORY TO A WARNING OVER THE
NORTHWEST COUNTIES. REPORTS OF AN INCH ALREADY ON THE GROUND THESE AREAS
AND ACTIVE RADAR RETURNS WORKING IN THERE. HAVE UPPED SOME SNOW AMOUNTS
TO TRY AND CATCH UP WITH SURFACE REPORTS AND TO BEEF UP FOR WARNING
NORTHWEST. ADJUSTED HIGHS UP A BIT SINCE ALREADY NEAR OR SLIGHTLY
EXCEEDED FORECAST MAXES. DO NOT EXPECT MUCH WARMING AT ALL TODAY...SO
WILL HOLD HIGHS IN CHECK. REST OF FORECAST UNCHANGED. HUMPHREY

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
AT THE OUTSET...UNSETTLED WEATHER WITH THE SYSTEM ABOUT TO AFFECT THE
AREA STILL LINGERS DURING SUNDAY. THE PROBLEM THEN IS LOOKING AT THE
UPPER LEVEL LOW OVER BRITISH COLUMBIA AND WHAT IT LOOKS LIKE IT MAY
DO. THE GENERAL TREND FOR IT IS TO DRIFT SOUTH SOUTHWEST INTO LOWER
CALIFORNIA WITH TIME...THEN MOVE EAST AS ANOTHER SYSTEM MOVES INTO THE
PACIFIC NORTHWEST. THAT WOULD PORTEND A MOMENTARY REPRIEVE IN THE
PRECIPITATION WITH JUST THE WESTERN ZONES BEING AFFECTED BY IT ON
WEDNESDAY. THEN THE COUNTY WARNING AREA REMAINS DRY WEDNESDAY NIGHT
THROUGH THURSDAY AS THE SOUTHERN UPPER LOW ADVANCES EAST WELL SOUTH OF
MONTANA AND WEAKENS. ANOTHER SYSTEM THEN WILL BE APPROACHING THE
NORTHWEST COAST THURSDAY EVENING THAT MAY AFFECT THE AREA DURING
FRIDAY. DID NOT TINKER MUCH WITH TEMPERATURES BUT DRIED THINGS OUT
WEDNESDAY NIGHT THROUGH THURSDAY OVER MOST AREAS. CHB
&&

.PRELIMINARY POINT TEMPS/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 033 019/025 016/025 009/024 006/024 007/026 013/029
    +/S +9/S    63/S    22/S    33/S    30/E    00/E
LVM 030 015/026 010/023 007/022 004/022 004/022 008/024
    +/S +7/S    33/S    33/S    33/S    33/S    00/E
HDN 034 017/026 013/025 010/025 007/025 008/027 014/030
    +/S +9/S    63/S    02/S    33/S    30/E    00/E
MLS 033 017/025 008/020 006/019 002/015 003/018 007/021
    6/S ++/S    63/S    02/S    33/S    20/E    00/E
4BQ 033 020/027 013/023 007/023 004/023 005/026 010/027
    8/S ++/S    84/S    01/E    33/S    20/E    00/E
BHK 034 016/023 009/019 005/017 001/011 001/016 004/018
    6/S ++/S    87/S    02/S    33/S    20/E    00/E
SHR 034 019/027 012/026 009/026 006/026 006/026 013/031
    +/S ++/S    63/S    22/S    33/S    30/E    00/E

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING TODAY THROUGH SATURDAY FOR ZONES
     MTZ034...MTZ039>041...MTZ056.
     WINTER STORM WARNING TODAY THROUGH SATURDAY NIGHT FOR ZONES
     MTZ028>032...MTZ035...MTZ036...MTZ038...MTZ042...MTZ057...MTZ058.
     WINTER STORM WARNING TODAY THROUGH SUNDAY MORNING FOR ZONES
     MTZ033...MTZ037.
WY...WINTER STORM WARNING TODAY THROUGH SATURDAY NIGHT FOR
     ZONES WYZ098>099.

&&
Hazardous weather outlook, Dec 26, 7:51 AM MST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
751 AM MST FRI DEC 26 2003

MTZ028>042-056>058-WYZ098-099-271200-
CARTER-CUSTER-EASTERN CARBON-FALLON-GOLDEN VALLEY-MUSSELSHELL-
NORTHEAST BIG HORN MOUNTAINS-NORTHERN BIG HORN-NORTHERN ROSEBUD-PARK-
POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN-SOUTHERN ROSEBUD-
STILLWATER-SWEET GRASS-TREASURE-WESTERN CARBON-WHEATLAND-YELLOWSTONE-
INCLUDING THE CITIES OF...BAKER...BIG TIMBER...BILLINGS...BROADUS...
COLSTRIP...COLUMBUS...EKALAKA...FORSYTH...HARDIN...HARLOWTON...
HYSHAM...LIVINGSTON...MILES CITY...RED LODGE...ROUNDUP AND SHERIDAN
751 AM MST FRI DEC 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL...SOUTHEAST
MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY

WINTER STORM WARNINGS ARE IN EFFECT TODAY FOR ALL OF SOUTH CENTRAL
AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. REFER TO GTFWSWBYZ
FOR DETAILS.

.DAY TWO THROUGH SEVEN...

WINTER STORM WARNINGS WILL REMAIN IN EFFECT FOR MOST OF
SOUTH CENTRAL AND SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING
THROUGH SUNDAY. REFER TO GTFWSWBYZ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 blizzard. Local standard time, as filed.

Blizzard, Carter

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Carter forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.517, -104.536 (the zone’s center; the record gives no point)

Blizzard, Custer

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Custer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Blizzard, Eastern Carbon

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Eastern Carbon forecast zone
Reported by
LAW ENFORCEMENT

Blizzard, Fallon

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Fallon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Blizzard, Golden Valley

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Golden Valley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.381, -109.175 (the zone’s center; the record gives no point)

Blizzard, Musselshell

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Musselshell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Blizzard, Northern Big Horn

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Northern Big Horn forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.424, -107.490 (the zone’s center; the record gives no point)

Blizzard, Northern Rosebud

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Northern Rosebud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Blizzard, Park

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Park forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Blizzard, Powder River

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Powder River forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.395, -105.630 (the zone’s center; the record gives no point)

Blizzard, Southern Big Horn

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Southern Big Horn forecast zone
Reported by
LAW ENFORCEMENT

Blizzard, Southern Rosebud

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Southern Rosebud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Blizzard, Stillwater

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Stillwater forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Blizzard, Sweet Grass

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Sweet Grass forecast zone
Reported by
LAW ENFORCEMENT

Blizzard, Treasure

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Treasure forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
46.212, -107.272 (the zone’s center; the record gives no point)

Blizzard, Western Carbon

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Western Carbon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Blizzard, Wheatland

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Wheatland forecast zone
Reported by
LAW ENFORCEMENT

Blizzard, Yellowstone

When
December 26, 1:40 PM MST to December 28, 1:07 PM MST
Where
Yellowstone forecast zone
Reported by
LAW ENFORCEMENT

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2003Every state in 2003This day in weather historyWarnings in Montana, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328456, 5328457, 5328458, 5328459, 5328460, 5328461, 5328462, 5328463, 5328464, 5328465, 5328466, 5328467, 5328468, 5328469, 5328470, 5328471, 5328472, 5328473.